Ohio, 2015

Flash Flooding and Hail in Ohio, July 14, 2015

July 14, 2015 · NWS CLE · 13 events in 9 counties and zones

A large cluster of thunderstorms developed across northern Ohio ahead of a cold front and associated upper level low dropping south across the Great Lakes Region. The airmass ahead of the front was moist and thunderstorms produced a combination of damaging winds, large hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$557,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large cluster of thunderstorms developed across northern Ohio ahead of a cold front and associated upper level low dropping south across the Great Lakes Region. The airmass ahead of the front was moist and thunderstorms produced a combination of damaging winds, large hail, and flash flooding. In Geauga County, heavy rainfall caused flash flooding from Bainbridge Township north to Novelty. Silver Creek came out of its banks in Novelty and flooded the Copaw Cabana Kennel where three people and 12 dogs had to be rescued around 4 pm. Another water rescue occurred on Snyder Road where a woman's car was moved by water. Rushing water entered the Chagrin Valley Roller Rink south of Chagrin Falls in Geauga County with rushing water of 3 to 4 feet deep on nearby Cedar and South Streets. Numerous roads were closed in Bainbridge including Ohio Route 306, Haskins Road, Snyder Road under 422, Bainbridge Road and East Washington. Tanglewood Lake overflowed and reached the secondary spillway, also flooding the Tanglewood Golf Club causing damage to at least 2 holes. Lake Lucerne Dam was in danger of breaching and water overflowing the lake reached homes downstream with numerous flooded basements. One observation from South Russell indicated 2.91 inches of rain fell, mostly between 1 and 4 pm with most areas receiving at least 1.5 to almost 3 inches of rain. Flash flooding also occurred in Chagrin Falls area of Cuyahoga County. Water was flowing from upstream in Geauga County to the Chagrin Falls area and residents reported a 6-foot wall of water moved through the neighborhood and destroyed the wall of a walk out basement on Elm Court. Numerous other basements in the area were flooded. Several roads had to be closed due to the flooding. Rapid rises occurred on the Chagrin River with the water running swiftly and at high capacity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 14, 11:45 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 14, 11:45 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1245 PM EDT TUE JUL 14 2015

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTHEAST
TODAY REACHING WESTERN NEW YORK THIS EVENING. THIS WILL PULL A
COLD FRONT ACROSS THE REGION THROUGH THE EVENING. A SECONDARY
SURGE OF COOL AIR WILL FOLLOW EARLY WEDNESDAY. HIGH PRESSURE WILL
DOMINATE WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...UPDATED TO ADD SEVERE THUNDERSTORM WATCH.

PREVIOUS UPDATE...ISSUED A FLASH FLOOD WATCH FOR THE AREA. WATER
VAPOR IMAGERY SHOWS A SHORT WAVE DROPPING SOUTH-SOUTHEAST OUT OF
MI WITH A SURFACE LOW OVER THE THUMB OF MI. ACROSS OHIO A WARM
FRONT IS ACROSS THE WESTERN COUNTIES WHILE A COLD FRONT IS TO THE
NORTHWEST OF THE AREA. THE WESTERN COUNTIES HAVE HAD SUN MOST OF
THE MORNING AND TEMPS HAVE INCREASED TO NEAR 80 WHILE DEWPOINTS
ARE NEAR 70 DEGREES. THIS HAS ADDED TO THE ENERGY IN THE REGION
WITH CAPES OVER 1000J/KG. PW'S ARE 1.75-2 INCHES. EXPECT
THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST IN ADDITION TO
DEVELOP OVER THE AREA WITHIN THE NEXT COUPLE HOURS. THROUGH MUCH
OF THE AFTERNOON MEAN EFFECTIVE STORM MOVEMENT IS EXPECTED TO BE
UNDER 10 KNOTS WITH BACK BUILDING LIKELY. THIS TRAINING ALONG WITH
HIGH PW'S MAKE FLASH FLOODING A CONCERN.

PREVIOUS DISCUSSION...
UPPER LEVEL JET ENERGY CONTINUES TO RIDE THE NORTH SIDE OF HIGH
PRESSURE THAT IS CENTERED OVER TEXAS. THIS OCCURRING AS LOW
PRESSURE OVER THE CENTRAL GREAT LAKES SAGS SLOWLY SOUTHWARD TO
WESTERN NY BY THIS EVENING. SEVERAL RIPPLES IN THE UPPER LEVEL
FLOW AND OTHER MESOSCALE BOUNDARIES WILL FLOAT ACROSS THE AREA
AHEAD OF A WEAK COLD FRONT THAT APPEARS TO BE LOCATED NEAR THE
ILLINOIS/INDIANA BORDER AS OF 07Z. THIS BOUNDARY SHOULD CROSS THE
AREA LATE AFTERNOON INTO THE EVENING HOURS. STILL WILL BE SOME
DIFFICULTY IN TIMING THE CONVECTION ACROSS THE AREA. HOWEVER IT
DOES APPEAR THAT THERE WILL BE A LULL BETWEEN THE
SHOWERS/THUNDERSTORMS THAT DRIFT ACROSS THE REGION THIS MORNING.
LOCATIONS CLOSER TO THE LAKE WILL LIKELY HAVE THE BEST SHOT THIS
MORNING AS A WARM FRONT DRIFTS NORTHWARD AHEAD OF THE LOW OVER THE
CENTRAL GREAT LAKES. STILL SOME 40 TO 50 KNOT FLOW AROUND 5H
MOVING TOWARD THE REGION SO THERE WILL BE SOME SUPPORT ALOFT AS
THE COLD FRONT ARRIVES THIS AFTERNOON. CLOUD COVER SHOULD THIN
THIS MORNING WITH A FEW LOCATIONS SEEING SOME SUNSHINE BEFORE THE
FRONT ARRIVES. THIS HEATING WILL HAVE IMPACTS ON HOW ROBUST THE
AFTERNOON CONVECTION CAN GET. MOST OF THE REGION IS IN THE SPC
MARGINAL RISK CATEGORY FOR SEVERE THUNDERSTORMS. WILL MENTION THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IN THE HWO SINCE SOME
LARGER HAIL AND STRONG WINDS LOOK POSSIBLE. ALSO OF CONCERN WILL
BE THE LOCALLY HEAVY RAINFALL. WILL NEED TO MONITOR THE CONVECTIVE
TRENDS THIS AFTERNOON AND ISSUE A SHORTER LEAD TIME FLOOD WATCH IF
TRAINING OF ECHOES LOOKS LIKE A GOOD BET.

HIGHS TODAY SHOULD BE WITHIN A COUPLE DEGREES OF 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
COLD FRONT WILL SLOWLY GET SOUTH AND EAST OF THE COUNTY WARNING
AREA THIS EVENING TAKING THE STRONGER/HEAVIER THUNDERSTORMS WITH
IT. WE WILL THEN AWAIT THE ARRIVAL OF A SECONDARY SURGE OF COOLER
AIR THAT WILL CROSS THE CENTRAL GREAT LAKES INTO NORTHERN OHIO
AND NW PA TONIGHT INTO EARLY WEDNESDAY. WILL KEEP A LOW CHANCE
MENTION OF SOME SHOWERS...MAYBE A THUNDERSTORM...AS THIS BOUNDARY
MOVES ACROSS THE COUNTY WARNING AREA. BEST CHANCES WILL BE FROM
THE CENTRAL HIGHLANDS TO NW PA. SHORTLY AFTER SUNRISE ON WEDNESDAY
IT APPEARS THAT HIGH PRESSURE WILL INCREASE ITS INFLUENCE. THE
COOLER DRIER AIR BUILDING INTO THE REGION WEDNESDAY NIGHT INTO
THURSDAY WILL PROVIDE DRY CONDITIONS THROUGH THURSDAY NIGHT. THE
NEXT STORM SYSTEM MAY BEGIN TO SPREAD SHOWER/THUNDERSTORM CHANCES
BACK INTO THE REGION BY FRIDAY AFTERNOON THEN CONTINUE INTO FRIDAY
NIGHT.

COOLER ON WEDNESDAY WITH HIGHS GENERALLY IN THE 70 TO 75 RANGE.
HOWEVER PORTIONS OF INLAND NW PA MAY TOP OUT IN THE UPPER 60S.
WARMER ON THURSDAY WITH HIGHS SLIGHTLY BELOW SEASONAL AVERAGES.
MOST LOCATIONS WILL RETURN TO THE 80S ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SAT MORNING THE PATTERN REMAINS FAIRLY ZONAL WITH WEST TO
NORTHWEST FLOW ALOFT AND WEST TO SOUTHWEST FLOW AT THE SURFACE.
WARM AIR ADVECTION WILL GET GOING ON SATURDAY...DRAWING UP THE
FIRST REAL HEAT OF SUMMER ACROSS THE FORECAST AREA. TEMPERATURES
WILL EASILY RISE INTO THE MID AND UPPER 80'S SAT THROUGH MON. 90
DEGREES CERTAINLY ISN'T OUT OF THE QUESTION...ESPECIALLY IF WE SEE
MORE IN THE WAY OF SUN. DEW POINTS WILL ALSO RISE INTO THE UPPER
60'S...NEAR 70...MAKING IT FEEL VERY MUGGY AND SUMMERLIKE. THE
MODELS GENERALLY HINT AT DIURNALLY DRIVEN ...SCATTERED CONVECTION
ALL 3 DAYS WITH SOME ENHANCEMENT SUN INTO MON AHEAD OF A WEAK
SHORTWAVE.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AS AN AREA OF LOW PRESSURE SETTLES IN FROM THE NORTH.
THE WIND WILL INCREASE AND BECOME GUSTY THROUGH THE
AFTERNOON...ESPECIALLY IN THE WEST. INITIALLY IT APPEARS
CONVECTION WILL BE FOCUSED NEAR A COLD FRONT OR PRE-FRONTAL TROUGH
THAT WILL SAG SOUTH WITH THE LOW. BEGIN TO INTRODUCE PREVAILING
THUNDER GROUPS AROUND 18Z WITH THE FRONT/TROUGH...AND VCTS A FEW
HOURS BEFOREHAND. AFTER THAT WE MAY SEE A SHORT BREAK IN THE
ACTIVITY BEFORE AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH THE
AREA...TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS.
HOWEVER...COVERAGE AND TIMING IS UNCERTAIN. COVERED THIS IN THE
TAFS WITH VCTS. TUE NIGHT CIGS WILL LIKELY DROP TO MVFR...POSSIBLY
LOWER...AS THE FLOW BECOMES NW BEHIND THE LOW/COLD FRONT. NOT
EXPECTING MUCH BR IN THE WEST GIVEN THE WIND WILL STILL BE AROUND
10 KNOTS OVERNIGHT. THERE IS A BETTER CHANCE FOR MVFR BR IN THE
EAST WITH LIGHTER WIND.

OUTLOOK...NON VFR CIGS MAY LINGER WELL INTO WED. MOSTLY VFR THU
WITH HIGH PRESSURE. AREAS OF NON VFR IN SHRA AND TSRA ON FRI.

&&

.MARINE...
SOUTH WINDS OF 5 TO 15 KNOTS WILL BECOME WEST TO NORTHWEST LATER
TODAY WITH THE PASSAGE OF A COLD FRONT. THE WIND WILL INCREASE TO
20 KNOTS AT TIMES ALLOWING WAVES TO BUILD 2 TO 4 FEET IN THE
NEARSHORE AFTER MIDNIGHT. THE WIND WILL CONTINUE TO VEER TO THE NE
THROUGH THE AFTERNOON AND WAVES WILL BUILD AN ADDITIONAL 1 TO 2
FEET THROUGH THE AFTERNOON BEFORE SUBSIDING TO 1 TO 2 FEET BY WED
NIGHT. A SCA WILL BE NEEDED FOR WED. LIGHT FLOW IS THEN EXPECTED
FOR THU THROUGH SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ009>014-
     017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...MAYERS
AVIATION...MAYERS
MARINE...MAYERS
Hazardous weather outlook, Jul 14, 11:41 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1241 PM EDT TUE JUL 14 2015

OHZ010-011-013-017>023-027>033-036>038-047-151645-
LORAIN-CUYAHOGA-GEAUGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-
1241 PM EDT TUE JUL 14 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ009-012-014-089-PAZ001>003-151645-
ERIE OH-LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1241 PM EDT TUE JUL 14 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-151645-
LUCAS-WOOD-OTTAWA-SANDUSKY-
1241 PM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>145-147>149-162>169-151645-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1241 PM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ146-151645-
AVON POINT TO WILLOWICK OH-
1241 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
July 14, 11:57 AM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.100, -83.170

Thunderstorm winds snapped a large tree limb. The limb damage a house and downed some power lines.

Thunderstorm Wind, Geauga

When
July 14, 12:20 PM EST
Where
Geauga County, 0.55 mi SSW of Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
41.462, -81.332

Thunderstorm winds toppled a few trees in Russell Township. State Route 87 was blocked by one of the trees.

Thunderstorm Wind, Marion

When
July 14, 12:30 PM EST
Where
Marion County, 0.69 mi W of Newmans
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.479, -83.193

Thunderstorm winds downed several trees off of State Route 4 and Prospect-Upper Sandusky Road South in southern Marion County.

Hail, Medina

When
July 14, 12:48 PM EST
Where
Medina County, Lodi
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.030, -82.020

Hail the size of quarters was observed.

Thunderstorm Wind, Cuyahoga

When
July 14, 1:15 PM EST
Where
Cuyahoga County, Chagrin Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
41.430, -81.380

Thunderstorm winds downed many trees and power lines.

Thunderstorm Wind, Knox

When
July 14, 1:16 PM EST to 1:20 PM EST
Where
Knox County, 2.93 mi NNE of Lock to 2.12 mi WNW of Artanna
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.306, -82.591

Thunderstorm winds of at least 60 mph downed many trees and power lines across southern Knox County. A home just northwest of Homer was damaged by a fallen tree. On second home west of Gambier was also struck by a fallen tree.

Hail, Summit

When
July 14, 1:20 PM EST to 1:25 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.480

Hail the size of pennies was observed.

Thunderstorm Wind, Summit

When
July 14, 1:21 PM EST
Where
Summit County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.920, -81.620

Thunderstorm winds downed several trees in Clinton.

Thunderstorm Wind, Portage

When
July 14, 1:35 PM EST
Where
Portage County, Mantua
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.280, -81.220

Thunderstorm winds downed a few trees in northern Mantua Township.

Flash Flood, Geauga

When
July 14, 2:00 PM EST to 6:00 PM EST
Where
Geauga County, 3.29 mi WSW of Bainbridge to 3.11 mi W of South Russell
Cause
Heavy Rain
Property damage
$225,000
Reported by
County Official
Coordinates
41.362, -81.389

Heavy rainfall caused flash flooding from Bainbridge Township north to Novelty. Silver Creek came out of its banks in Novelty and flooded the Copaw Cabana Kennel where three people and 12 dogs had to be rescued around 4 pm. Another water rescue occurred on Snyder Road where a woman's car was moved by water. Rushing water entered the Chagrin Valley Roller Rink south of Chagrin Falls in Geauga County with rushing water of 3 to 4 feet deep on nearby Cedar and South Streets. Numerous roads were closed in Bainbridge including Ohio Route 306, Haskins Road, Snyder Road under 422, Bainbridge Road and East Washington. Tanglewood Lake overflowed and reached the secondary spillway, also flooding the Tanglewood Golf Club causing damage to at least 2 holes. Lake Lucerne Dam was in danger of breaching and water overflowing the lake reached homes downstream with numerous flooded basements. One observation from South Russell indicated 2.91 inches of rain fell, mostly between 1 and 4 pm. The Aurora Branch of the Chagrin River was overwhelmed and flooded area roads in northern Aurora including State Route 306, Treat Road, and Crackel Roads. The flowing water damaged some of the pavement which needed to be replaced.

Flash Flood, Cuyahoga

When
July 14, 2:00 PM EST to 6:00 PM EST
Where
Cuyahoga County, 0.92 mi N of Chagrin Falls to 0.35 mi NNE of Bentleyville
Cause
Heavy Rain
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
41.443, -81.381

Heavy rainfall of 1.5 to almost 3 inches fell between 1 and 4 pm causing flash flooding in Chagrin Falls. Water was flowing from upstream in Geauga County to the Chagrin Falls area and residents reported a 6-foot wall of water moved through the neighborhood and destroyed the wall of a walk out basement on Elm Court. Numerous other basements in the area were flooded. Several roads had to be closed due to the flooding. Rapid rises occurred on the Chagrin River with the water running swiftly and at high capacity.

Thunderstorm Wind, Wayne

When
July 14, 2:15 PM EST
Where
Wayne County, 1.37 mi ESE of Doylestown
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.962, -81.656

Thunderstorm wind gusts of at least 60 mph damaged six mobile homes at a trailer park near State Route 21 and Edwards Road. Some small sheds were also destroyed.

Thunderstorm Wind, Geauga

When
July 14, 2:22 PM EST to 2:30 PM EST
Where
Geauga County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.380, -81.330

Thunderstorm winds downed trees and power lines in the Bainbridge area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596211, 596186, 596184, 596183, 596214, 596192, 596187, 596212, 596215, 578712, 578713, 596208, 596196.